Florida, 2007

Tornadoes and Damaging Winds in Florida, March 1 to 2, 2007

March 1 to 2, 2007 · NWS TAE · 14 events in 11 counties and zones

A squall line of severe thunderstorms produced numerous reports of wind damage and isolated tornadoes across the Florida Panhandle and Big Bend from the late evening hours of March 1 into the predawn hours of March 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A squall line of severe thunderstorms produced numerous reports of wind damage and isolated tornadoes across the Florida Panhandle and Big Bend from the late evening hours of March 1 into the predawn hours of March 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 1, 8:15 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 1, 8:15 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
915 PM EST THU MAR 1 2007

.SHORT TERM...UPDATED ZONE AND MARINE FCSTS FOR TORNADO WATCH #50
WHICH WILL BE EFFECTIVE UNTIL 10Z. SPEED/DIRECTIONAL SHEAR...HIGH
HELICITY VALUES AND MODEST INSTABILITY PER REGIONAL SOUNDINGS
SUGGEST POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES WILL
PERSIST INTO THE OVERNIGHT HOURS. THREAT ENDS FROM WEST TO EAST
TOWARD MORNING AS SQUALL LINE EXITS AND COLD FRONT CLOSELY FOLLOWS.
MADE SLIGHT TWEAKS TO 06Z-12Z POP GRIDS.

&&

.MARINE...ADVISORY CONDITIONS WILL CONTINUE TONIGHT WITH GUSTY S-SW
WINDS AND BUILDING SEAS.

&&

.AVIATION...OCNL IFR-LIFR CIGS AT KTLH AND KPFN WILL GRADUALLY LIFT
ONCE MARINE LAYER ERODES IN RESPONSE TO INCREASING SWLY FLOW.
OTHERWISE...MVFR CIGS WILL PREVAIL THIS EVENING. THE MAIN FCST
CHALLENGE WILL BE THE TIMING OF THE SQUALL LINE AHEAD OF APPROACHING
COLD FRONT. LEFT VCSH FOR ALL TERMINALS...WITH TSRA AFFECTING
KDHN/KPFN 02Z-06Z...KABY 03Z-07Z...KTLH 04Z-08Z AND KVLD 06Z-10Z.
EXPECT REDUCED VSBY IN HEAVY DOWNPOURS AND GUSTY WINDS. THEN
LINGERING SHRA AND MVFR VSBYS WILL OCCUR FOLLOWING PASSAGE OF THE
SQUALL LINE. MVFR CIGS WILL LIFT TO VFR CIGS FROM WEST TO EAST
FRIDAY MORNING.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING FRIDAY AFTERNOON FOR INLAND WALTON...
     HOLMES...WASHINGTON...JACKSON...GULF...CALHOUN...
     LIBERTY...GADSDEN...AND LEON.
GM...SMALL CRAFT ADVISORY ALL MARINE LEGS.

&&

JAMSKI
Hazardous weather outlook, Mar 1, 4:11 AM CST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
511 AM EST THU MAR 1 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-021015-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
511 AM EST THU MAR 1 2007 /411 AM CST THU MAR 1 2007/

..MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS
MOST OF THE LOCAL TRI-STATE REGION...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF A STRONG COLD FRONT. SOME OF THE STORMS WILL
LIKELY BECOME SEVERE TODAY AND TONIGHT WITH DAMAGING STRAIGHT LINE
WINDS AND A FEW TORNADOES. ONE OR TWO OF THE TORNADOES MAY BE
STRONG. THE STORM PREDICTION CENTER HAS HIGHLIGHTED MOST OF THE
LOCAL REGION FOR A MODERATE RISK OF SEVERE THUNDERSTORMS. A HIGH
RISK AREA COVERING A LARGE PORTION OF ALABAMA JUST MISSES OUR
SOUTHEAST ALABAMA ZONES. WINDS AND SEAS INCREASING OUT AHEAD OF
THE FRONT WILL BRING ADVISORY LEVEL CRITERIA TO THE COASTAL
WATERS THIS AFTERNOON AND INTO EARLY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...MUCH DRIER AND
COOLER WEATHER WILL FILTER IN BEHIND THE FRONT FRIDAY. THE FRONT
IS EXPECTED TO STALL ACROSS NORTH CENTRAL FLORIDA BY LATE FRIDAY
AND MAY MEANDER BACK TO THE NORTH BRINGING RAIN CHANCES TO THE AREA
OVER THE WEEKEND. STRONG HIGH PRESSURE WILL BUILD IN FROM THE
NORTHWEST LATE SUNDAY PUSHING THE FRONT AND EXPECTED CLOUD COVER
WELL TO THE SOUTHEAST. DRY WEATHER AND BELOW NORMAL TEMPERATURES
ARE EXPECTED INTO MID NEXT WEEK.

.SPOTTER STATEMENT...
SPOTTER ACTIVATION IS VERY LIKELY TODAY AND TONIGHT. SPOTTERS
SHOULD BE CONSIDERED ACTIVATED AT THE FIRST ISSUANCE OF A WATCH OR
WARNING COVERING OUR REGION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

BARRY

In the hours before

Special weather statement, Mar 1, 6:55 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 PM EST THU MAR 1 2007

ALZ067-GAZ120-121-020145-
CLAY-HENRY-QUITMAN-
655 PM CST THU MAR 1 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HENRY COUNTY IN
SOUTHEAST ALABAMA AND CLAY AND QUITMAN COUNTIES IN SOUTHWESTERN
GEORGIA...

* UNTIL 845 PM CST (745 PM CST)

AT 652 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF CLIO...OR 12 MILES WEST OF
ABBEVILLE...MOVING NORTHEAST AT 50 MPH

HAIL UP TO DIME SIZE...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8833. OR...YOU MAY CONTACT THE NEAREST LAW
ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Local storm report, Mar 1, 6:59 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
759 PM EST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     FORT GAINES             31.60N 85.05W
03/01/2007                   CLAY               GA   EMERGENCY MNGR

            IN CLAY COUNTY. SHERIFF REPORTS NUMEROUS TREES DOWN AND
            HOMES DAMAGED IN CLAY COUNTY.

&&

LANIER
Local storm report, Mar 1, 7:02 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
802 PM EST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          ENTERPRISE              31.31N 85.85W
03/01/2007                   COFFEE             AL   BROADCAST MEDIA

            *** 15 FATAL *** MSNBC REPORTS A TOTAL OF 15 FATALITIES
            FROM THE TORNADO AT ENTERPRISE HIGH SCHOOL.

&&

LANIER
Special weather statement, Mar 1, 7:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EST THU MAR 1 2007

FLZ007-008-020230-
COASTAL WALTON-INLAND WALTON-
745 PM CST THU MAR 1 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WALTON COUNTY...

* UNTIL 830 PM CST

AT 744 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRESTVIEW...MOVING EAST NORTHEAST
AT 40 MPH.

SMALL HAIL...DANGEROUS LIGHTNING...VERY HEAVY RAINFALL...AND WIND
GUSTS TO 40 OR 50 MPH ARE EXPECTED WITH THIS STORM. REMEMBER A TORNADO
WATCH IS IN EFFECT FOR THIS AREA...AND TORNADOES CAN DEVELOP WITH LITTLE
OR NO WARNING.

9-FOURNIER
Local storm report, Mar 1, 8:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
905 PM EST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          ENTERPRISE              31.31N 85.85W
03/01/2007                   COFFEE             AL   BROADCAST MEDIA

            *** 17 FATAL, 50 INJ *** MSNBC INTERNET REPORT. 15
            FATALITIES AT ENTERPRISE HIGH SCHOOL. TWO ADDITIONAL
            FATALITIES IN THE TOWN OF ENTERPRISE ASSOCIATED WITH THE
            TORNADO. NUMBER OF INJURIES IS ESTIMATED AND WILL BE
            UPDATED AS CONFIRMED INFORMATION BECOMES AVAILABLE.

&&

LANIER
Special weather statement, Mar 1, 8:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 PM EST THU MAR 1 2007

ALZ068-FLZ009-020315-
GENEVA-HOLMES-
814 PM CST THU MAR 1 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GENEVA COUNTY IN
SOUTHEAST ALABAMA AND HOLMES COUNTY IN NORTH FLORIDA...

* UNTIL 915 PM CST

AT 811 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF DE FUNIAK SPRINGS...MOVING
NORTHEAST AT 45 MPH.

PEOPLE IN GENEVA AND HOLMES COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

38-GODSEY

The radar

The Eglin Afb radar (KEVX), 26 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Walton

When
March 1, 8:45 PM CST
Where
Walton County, De Funiak Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
30.720, -86.120

The public reported several downed trees.

Thunderstorm Wind, Jackson

When
March 1, 8:50 PM CST
Where
Jackson County, Marianna
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.780, -85.230

The public reported numerous downed trees and power lines.

Thunderstorm Wind, Holmes

When
March 1, 9:00 PM CST
Where
Holmes County, 3 mi N of Bonifay
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.843, -85.670

The Holmes County Sheriff reported trees and power lines down north of Bonifay, with power outages in Bonifay.

Thunderstorm Wind, Calhoun

When
March 1, 11:30 PM CST to 11:45 PM CST
Where
Calhoun County, 20 mi W of Blountstown to Blountstown
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.450, -85.385

The Calhoun County EMA reported numerous trees down countywide with scattered power outages.

Thunderstorm Wind, Liberty

When
March 2, 12:30 AM EST to 12:45 AM EST
Where
Liberty County, Bristol to 18 mi SE of Bristol
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.430, -84.970

The Liberty County EMA reported numerous trees down countywide with widespread power outages.

Thunderstorm Wind, Gadsden

When
March 2, 1:00 AM EST
Where
Gadsden County, Havana
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.620, -84.420

The Gadsden County EMA reported several trees down in and around Havana.

Thunderstorm Wind, Leon

When
March 2, 1:20 AM EST
Where
Leon County, 2 mi NW of Tallahassee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.470, -84.304

A SKYWARN storm spotter reported numerous trees down in the Lakeside subdivision near Lake Jackson.

Thunderstorm Wind, Wakulla

When
March 2, 1:38 AM EST to 1:40 AM EST
Where
Wakulla County, 5 mi NW of Crawfordville to 5 mi N of Crawfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.221, -84.429

The public reported downed trees and power lines across the northern portion of the county.

Thunderstorm Wind, Jefferson

When
March 2, 2:05 AM EST to 2:10 AM EST
Where
Jefferson County, 2 mi N of Monticello to 2 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.559, -83.870

The Jefferson County EMA reported numerous downed trees and power lines just north and east of Monticello. Widespread power outages affected northern portions of the county. The county EOC was on generator power for several hours.

Tornado, Jefferson

When
March 2, 2:10 AM EST to 2:16 AM EST
Where
Jefferson County, 2 mi E of Monticello to 4 mi ENE of Monticello
Rating
EF0
Path length
2.28 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.530, -83.836

An EF-0 tornado spun up quickly along the leading edge of the squall line a few miles east of Monticello. The tornado uprooted trees with minor roof damage to one structure before it lifted several minutes later.

Thunderstorm Wind, Madison

When
March 2, 2:30 AM EST
Where
Madison County, Cherry Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.580, -83.430

The Madison County EMA reported numerous trees down along County Road 471.

Tornado, Madison

When
March 2, 2:36 AM EST to 2:44 AM EST
Where
Madison County, Cherry Lake to 3 mi NE of Cherry Lake
Rating
EF1
Path length
3 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.580, -83.430

An EF-1 tornado developed quickly and touched down near Cherry Lake. The tornado snapped and uprooted trees along County Road 471. It also damaged the porch and roof of a home. A vehicle was damaged by fallen trees. About 130 acres of planted pine trees were also destroyed.

Thunderstorm Wind, Madison

When
March 2, 3:15 AM EST
Where
Madison County, 2 mi E of Lee
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
30.420, -83.266

The Madison County EMA reported some trees down just east of Lee.

Thunderstorm Wind, Lafayette

When
March 2, 3:55 AM EST
Where
Lafayette County, Buckville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
30.130, -83.280

A Suwannee Power District spokesperson reported numerous downed trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21739, 21740, 21741, 21703, 21708, 21711, 21713, 21717, 21720, 21742, 21735, 21743, 21736, 21737.